Aa
Aa
A
A
A
Close
Avatar universal

Vitamin B6 Toxicity Symptoms

I was wondering if anyone here knew anything about Vitamin B6 toxicity.  I have discovered my blood level is high at 124.2 ng/mL (normal = 2.1 - 21.7 ng/mL).  I am experiencing some strange symptoms like blurred vision, humming in my ears, difficulty swallowing and lack of coordination and numbness in my hands and feet.  I know the numbness can be a symptom, but I am unsure about the other things.  I also am unsure if it's possible to have a high blood level of B6 and not have toxicity.

Thanks for any help anyone can give me.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Did you learn this from your doctor?  Just wondering because one would think the doc would have something to say about this.  If you look at the archives of MedHelp on this and other sites there are some very long threads about B6 neuropathy, which is the main concern some suffer when taking large amount of it.  They generally speak of nerve pain, but there are other possible symptoms.  Are you supplementing with it?  B6 is in balance in a healthy body with folate and B12, any problem with one can cause a problem in the others.  Too little folate and B12 can leave you with too much B6, for example.  These are called the homocysteine vitamins, as they control levels of that substance which has been tied in to heart disease.  Some take extra B6 for anxiety and other mood problems, as it's an essential co-factor in producing brain neurotransmitters that contribute to mood.  But you don't want too much because of that neuropathy problem.  I believe it is not only possible to not have toxicity at high levels, but common -- lots of people do supplement with it to deal with emotional problems, and if you take a lot of supplements a lot of them will add some B6 to potentiate the main thing you're taking, such as tryptophan which makes serotonin in the body in combination with B6 and other co-factors.  That's no help, however, to those who do get B6 neuropathy, and if you don't have a need for more of it you don't take it.  But again, you found this out and I'm guessing from a blood test from your doc, so your doc should be your first stop.  All the best.
Helpful - 0
3 Comments
Thanks for your reply.  My doctor did not seem to think it was a problem, but I am wondering because of the symptoms I am having.  I was taking the B6 in a B-complex capsule (25 mg of each B vitamin) so I should have had sufficient folate and B12 since they were included in the B-complex.  It doesn't really seem like 25 mg should cause a problem, but obviously it elevated my blood level of B6.  I'm not sure whether to stop taking the B-complex or not.
That's not a large dose, and a good B complex is balanced.  If you take a multi, it also will have some in it.  I take a stress B and a multi and have never tested high for B6.  Some people have genetic problems with folate, B12 and or B6, you might be one of them, but the symptoms I think are different than the ones you're reporting.  A good experiment would be to stop the B supplement and see if anything changes.  As I said, there are really long threads on here about B6 "toxicity," which is generally a neuropathy that causes a whole lot of nerve pain and is really hard to get rid of.  You're not having that, and most people don't get it, which is no solace to those who do.  If you just started this supplement and the symptoms started at about that time, whenever that happens, stop the supplement.  If you can given health concerns, it's also a good way to determine if a medication is causing a new problem, but meds can be harder to just stop taking.  
Thanks for your reply.  I have taken the B-complex for a long time without any noticeable problems, so I don't know what to think.  I have stopped it now, though, to see what happens.
20703499 tn?1552601915
Vitamin B6 has many health benefits, but it also has some side effects. Long-term use of vitamin B6 may cause headaches, Sleepiness, Loss of appetite, and burning, tingling, or prickling sensation in the feet and hands.
Helpful - 0
1 Comments
Thanks for your reply.  Do you think my other symptoms could be caused by a B6 excess?
Have an Answer?

You are reading content posted in the Vitamins & Supplements Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.